Holy Hormones Journal: Warning turn down your devices’ volume before you read the article in full. Anyone getting tired of the perpetual advertising on the Internet? Ok I digress – time to get back on track. But really….
Synthetic hormones and gastrointestinal disorders. Disturbing at best for so many – and this study was published in 2012. How many more women are now on the pill? And how many more women are struggling with Crohn’s and ulcerative colitis.
Results Among 232 452 women with over 5 030 196 person-years of follow-up, 315 cases of CD and 392 cases of UC were recorded through 2007 in NHS II and 2008 in NHS I. Compared with never users of oral contraceptives, the multivariate-adjusted HRs for CD were 2.82 (95% CI 1.65 to 4.82) among current users and 1.39 (95% CI 1.05 to 1.85) among past users. The association between oral contraceptives and UC differed according to smoking history (pheterogeneity=0.04). Age at menarche, age at first birth and parity were not associated with risk of UC or CD.
Conclusion In two large prospective cohorts of US women, oral contraceptive use was associated with risk of CD. The association between oral contraceptive use and UC was limited to women with a history of smoking.
Is it the pill? Or is it because we are nutritionally depleted due to generations of pill use – combined with environmental factors – pregnancy, and the lack of essential micronutrients in our foods. I have posted this article many times as a reference for women who are having side effects from the pill: Birth Control Pills Deplete Vital Nutrients.
We also know that smoking depletes nutrients – nutrients needed to protect against cervical cancer – which has also been linked to pill use.
Women read an article like this and we get so upset… but there are so many other factors to be considered and that are not reported in the study and the article – most importantly the health status, diet lifestyle and generational birth control use of each study participant? What was the reason why 312 women developed Crohn’s out of a study of 232,000? That is what I want to know.
A review article from 2014 suggests that the overuse of antibiotics, changes in diets and the elimination of beneficial organisms that work with bacteria (like nematodes, a kind of worm) in high income countries may have resulted in gut microbiomes that lack the resilience and diversity of functions required to establish balanced immune responses. Why does that matter?
Although the article references vaccines and gut immunity, it does raise a red flag on diet.
Bottom line is if you want to tolerate whatever medication you are on (including vaccinations and birth control) make sure that you have the nutritional reserve so that your body can handle it.
Birth Control Pill May Triple Risk Of Crohn’s Disease In Women With Family History Of The Condition
Mar 16, 2015 01:16 PM
The study, led by Harvard University gastroenterologist Dr. Hamed Khalili, followed 230,000 American women who were enrolled in the large U.S. Nurses Health Studies I and II from 1976 to 2008, Health News reported. Khalili and his team then compared the gastrointestinal health of women who have used the pill for long periods of time with women who never used birth control pills. As it turned out, of the original 230,000, there were 309 cases of Crohn’s disease and 362 cases of ulcerative colitis.
Results showed that there was no link between oral birth control and increased risk for developing ulcerative colitis. Unfortunately, the same could not be said for Crohn’s disease. “If you took oral contraceptives for more than five years, you have a three-fold increased risk of Crohn’s disease,” Khalili explained, as reported by Health News.
Although not confirmed, Khalili believed that it was the hormones inside birth control pills that explained the increased risk for Crohn’s disease. Previous animal studies have shown estrogen’s effects on the colon. As reported by MedpageToday, estrogen is thought to both affect the colon’s permeability and may affect gut immunity. Khalili also believes that excess amounts of the hormone can affect the “healthy” bacteria residing in our gut. Although the “morning-after pill” emergency contraceptive was not included in the study, due to the similar composition, Khalili suggested that women who use this drug may be at a similar risk, since it has even stronger doses of hormones than those found in the pill.